Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 77, NWS Jackson, MS

July 11, 2019Lowndes County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 11, 2019, 6:38 PM CDT for Lowndes County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2019, 6:38 PM CDT (23:38 UTC)
Expired
Jul 11, 2019, 8:45 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 35 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:15 PM CDTFLASH FLOOD1 Wsw Columbus, MSFLOODING AT 15TH ST AND COLLEGE ST FROM LOCAL MEDIA. COUNTY SO REPORTS SEVERAL OTHER LOCATIONS OF FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WGUS54 KJAN 112338
FFWJAN
MSC087-120145-
/O.NEW.KJAN.FF.W.0077.190711T2338Z-190712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
638 PM CDT Thu Jul 11 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northeastern Lowndes County in northeastern Mississippi...

* Until 845 PM CDT.

* At 638 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Columbus, Columbus AFB, Caledonia, Kolola Springs and Steens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3343 8829 3345 8854 3354 8851 3353 8849
      3353 8847 3356 8850 3357 8850 3356 8849
      3358 8849 3360 8847 3361 8848 3366 8846
      3367 8841 3369 8839 3369 8837 3372 8833
      3374 8833 3374 8825

$$

JM
1 follow-up statement
617 
WGUS74 KJAN 120143
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
843 PM CDT Thu Jul 11 2019

MSC087-120153-
/O.EXP.KJAN.FF.W.0077.000000T0000Z-190712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lowndes MS-
843 PM CDT Thu Jul 11 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LOWNDES COUNTY WILL
EXPIRE AT 845 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3343 8829 3345 8854 3354 8851 3353 8849
      3353 8847 3356 8850 3357 8850 3356 8849
      3358 8849 3360 8847 3361 8848 3366 8846
      3367 8841 3369 8839 3369 8837 3372 8833
      3374 8833 3374 8825

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 4:17 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 11, 4:17 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
417 PM CDT Thu Jul 11 2019

.DISCUSSION...

Tonight and tomorrow:
Surface convergent axis, associated with mid level weakness in
the ridge, draped northeast to southwest across the forecast area
will continue to serve as a focus for a good coverage of
convection considering PWs around 2 inches. While convection will
linger through the evening, this focus will mainly be manifest
during max heating again Friday afternoon. Denser coverage of
cloud cover and convection will limit overall heating compared to
earlier in the week as only lower 90s may be achievable Friday.
Even though heat indices may reach into the lower 100s, duration
looks short as convection gets an earlier start. Therefore, will
not outlook heat in the HWO. /GG/

Saturday through next Wednesday:

Barry will be the main focus for this forecast as it will likely be
making landfall Saturday morning as a low-end hurricane along the
central Louisiana coast. The official NHC track has the storm moving
slowly northward in the following days along and just west of the
Mississippi River. There is still some variations in the model
guidance concerning the exact track, though they are starting to
come into better alignment. At this point, the location of landfall
could occur between Lake Charles to somewhere near the mouth of the
MS River. Wherever Barry does make landfall, the models do agree on
a due northward track from there. With this system, as with most
tropical systems, the greatest impacts will be on the "right" side
of the storm and, in this instance, on the east side of Barry. With
the current forecast track just west of the MS River, this gives
western MS and eastern LA the potential for tropical storm-force
winds along with a lot of rainfall from this slow-moving system. As
Barry progress slowly inland of the coast into central Louisiana,
perhaps most prominently aided by steering on the western flank of
low-level ridging emanating from the subtropical Atlantic, it likely
will begin to slowly weaken.

Now to get into the nitty-gritty...In regards to the heavy rainfall,
the bulk of the rains from Barry will begin to move into our area
beginning Saturday morning just as it's making landfall. The system
and rains will move northward through the day and continue into
Sunday. By Sunday at 7am, the center of the system is forecast to be
located in northeast Louisiana with the heavy rains falling just
east of the center (east LA and west MS). Storm total rainfall
amounts are forecast to reach between 4 to 8 inches in southern MS
and eastern LA (basically within our flash flood watch area) with
isolated amounts of 10 inches or higher. Flash flooding will be the
main threat within our warning area.

There will be a limited threat for tropical storm-force winds as
well in our far SW counties/parishes, including Concordia,
Catahoula, and Adams. This will consist of sustained winds near the
center of Barry of 35 to 40 mph with gusts up to 55 mph possible.
This could result in downed trees and powerlines with blocked roads
in that area.

A tertiary threat will be tornadoes. As the rainbands begin to move
inland, the threat for spin-up tornadoes will increase to a marginal
risk on Saturday and likely on Sunday as well as low-level shear
increases greatly.

As the system moves northward on Tuesday and becomes integrated into
the upper ridge, the rains will be gradually tapering off from south
to north. As this happens, temperatures will begin to rebound back
to normal values (into the low 90s). The upper ridge will dominate
the weather again then and we will be back to our normal summer
pattern by the middle of next week. /10/

&&

.AVIATION...
18Z TAF discussion:
A mix of VFR/MVFR flight categories are expected to prevail at TAF
sites this afternoon, as a result of varying ceiling heights
across the area. Scattered convection across the area during the
afternoon and early evening hours, will also result in a brief
degradation of both ceilings and visibilities to MVFR/IFR
categories at sites where convection is observed. Storms will be
capable of producing gusty winds, frequent cloud to ground
lightning strikes, and heavy downpours. This activity is expected
to decrease in both coverage and intensity as the evening
progresses. Winds today will be from the northeast between 5-10
knot, decreasing to between 3-8 knots tonight. Some patchy fog
and/or low stratus will be possible across the area around day
break Friday. This could again result in a decrease in categories
to MVFR/IFR status. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  89  74  84 /  29  57  27  67
Meridian      74  91  75  84 /  27  61  29  76
Vicksburg     76  90  75  86 /  25  51  25  64
Hattiesburg   74  87  75  82 /  29  71  54  82
Natchez       74  89  75  83 /  31  58  33  72
Greenville    75  91  75  87 /  21  38  35  58
Greenwood     75  92  75  87 /  27  43  28  61

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025>055-
     059>063.

     Flash Flood Watch from Saturday morning through Sunday evening
     for MSZ047>050-053>056-059>066-072>074.

LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
     023>026.

     Flash Flood Watch from Saturday morning through Sunday evening
     for LAZ015-016-023>026.

AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.

&&
Hazardous weather outlook, Jul 11, 5:51 PM CDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
551 PM CDT Thu Jul 11 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
122300-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
551 PM CDT Thu Jul 11 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Friday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Tropical Storm Barry is expected to bring hazardous weather to
much of the ArkLaMiss region this weekend.

The greatest concern at this point is the threat for a long
duration of heavy rainfall that will result in flash flooding
over southeast Arkansas, northeast Louisiana, and much of central
Mississippi. Southwest portions of the outlook area could
experience significant flooding due to rainfall totals of 10 to
20 inches with locally higher amounts. In this area, road closures
and flooded homes will be more likely.

In addition to the flooding, tropical storm force winds and the
threat for tornadoes could develop over southern portions of the
outlook area as Tropical Storm Barry moves inland this weekend.
Keep up to date on the latest concerning this situation as there
is still uncertainty in where the greatest impacts will
ultimately exist.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
through Saturday night.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:06 PM CDTSpecial Weather StatementJANMadison24 min
Jul 11, 2:22 PM CDTFlash Flood WatchJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more4 days

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.